Alert archive / Illinois / River Flood Warnings in 2017
River Flood Warning 9, NWS Chicago, IL
NWS Chicago, IL issued this river flood warning at Jan 18, 2017, 8:43 PM CST for Ogle County, Illinois. It was in force for 5 days.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2017, 8:43 PM CST (02:43 UTC)
- Expired
- Jan 24, 2017, 12:00 AM CST
- In force
- 5 days
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ogle County, IL
The radar
The Chicago radar (KLOT), 112 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Byron (BYRI2). The gauge peaked at 13.50 ft at Jan 19, 2017, 12:00 AM CST.
- Action stage
- 10.5 ft
- Minor stage
- 13 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05440700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
155
WGUS43 KLOT 190243
FLWLOT
FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
843 PM CST WED JAN 18 2017
...The National Weather Service in Chicago has issued a Flood Warning
for the following rivers in Illinois...
Rock River at Byron affecting Ogle County
.Ice jams can result in rapid fluctuations in water levels with
little or no warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...If you encounter a flooded roadway...turn around and
find an alternate route.
Safety message...River levels may fluctuate rapidly due to ice with
little or no warning. Residents in low lying flood prone areas should
remain alert for possible flooding due to ice jams. Ice jam flooding
can be very localized and not affect all locations along the river as
in a typical river flood.
&&
ILC141-191443-
/O.NEW.KLOT.FL.W.0009.170119T0243Z-170124T0600Z/
/BYRI2.1.IJ.170118T2100Z.170119T1200Z.170124T0000Z.UU/
843 PM CST WED JAN 18 2017
The National Weather Service in Chicago has issued a
* Flood Warning for
The Rock River at Byron.
* Until late Monday night.
* At 815 PM Wednesday the stage was 13.4 feet and was ice affected.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.6 feet by
Thursday morning. The river will fall below flood stage Monday
evening. Ice jams can result in rapid rises in water levels with
little or no warning.
* Impact...Ice jam flooding can be very localized and not affect all
locations along the river. Residents in low lying flood prone areas
should remain alert for possible flooding due to ice jams.
&&
LAT...LON 4196 8942 4193 8933 4207 8927 4222 8905
4224 8915 4211 8937
$$1 follow-up statement
910
WGUS83 KLOT 191052
FLSLOT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
452 AM CST THU JAN 19 2017
...The Flood Warning is cancelled for the following rivers in
Illinois...
Rock River at Byron affecting Ogle COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...If you encounter a flooded roadway...turn around and
find an alternate route.
&&
ILC141-191122-
/O.CAN.KLOT.FL.W.0009.000000T0000Z-170124T0600Z/
/BYRI2.1.IJ.170118T2100Z.170119T0545Z.170119T0636Z.UU/
452 AM CST THU JAN 19 2017
The Flood Warning is cancelled for
The Rock River at Byron.
* At 415 AM Thursday the stage was 11.3 feet.
* Flood stage is 13.0 feet.
* Fell below flood stage at 12:36 AM Thursday.
* Forecast...The river will continue to fall to 10.3 feet by Friday
morning.
&&
LAT...LON 4196 8942 4193 8933 4207 8927 4222 8905
4224 8915 4211 8937
$$
bmdWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Jan 18, 5:55 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jan 18, 5:55 PM CST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 555 PM CST Wed Jan 18 2017 .SHORT TERM... 226 PM CST Through Thursday... The main weather concerns center around the threat of dense fog tonight. A surface ridge of high pressure currently resides across the Mid Mississippi Valley to the lower Great Lakes. With low-level moisture remaining trapped under a stable inversion aloft, cloud cover has been slow to dissipate across the area. However, improvement is beginning, with skies even scattering out into the western suburbs of Chicago at this time. This trend will likely continue for at least a few hours into the early evening. The main concern, however, is what happens thereafter. Low-level moisture remains quite high across the region, and as skies scatter out for a brief period this evening, it will not take much of a fall in temperatures to result in a quick redevelopment of low clouds and fog. As a result, I think conditions will deteriorate again by mid to late evening, with dense fog and/or very low CIGs redeveloping over the area overnight. This fog then looks to linger into at least early Thursday morning, before improving. Temperatures could end up quite mild across the area on Thursday, with highs possibly reaching the middle 40s. At this time I have not strayed from this thinking. However, if tonight's low clouds and fog hangs on longer than expected tomorrow, high temperatures could be held down into the 30s. Currently I do not have enough confidence to lower temperatures much. The warmer airmass moving over the area will certainly support temperatures into the 40s on Thursday. Rain showers are expected to overspread much of the region from the south during the afternoon tomorrow, though the best rain potential will come Thursday night. KJB && .LONG TERM... 226 PM CST Thursday night through Wednesday... The theme for the extended is active, warmer, and cloudy. The first in a series of upper level lows shifts northeast into the Midwest Thursday. Soundings continue to feature minor amounts of elevated CAPE and a decent low-level jet. As such, kept a chance of thunderstorms across the warning area. A bit concerned about how much rain could fall Thursday night leading to another rise in local waterways. Thinking the majority of rain will run straight into the rivers and creeks. The ground has certainly thawed since the heavy rain event Monday night, but a lot of locations still have standing water. Forecast rainfall totals are 0.5-0.75 inches, but could see much higher amounts from thunderstorms. The warm up continues Friday with highs in 40s. Some spots in the far southern forecast area may reach 50. Lingering rain lifts north in the morning as the weakening upper level low and its very weak surface low shift north through the region. Another round of light rain is possible Friday evening/night as a weakening vorticity streamer moves through overhead. Saturday will be similar to Friday but warmer! Highs are forecast to be in the mid to upper 50s. Local climatology suggests a bit cooler high temps, and a lake breeze may form; however, did not have enough confidence to lower temps. Another chance of rain arrives Saturday afternoon and night. Chances for rain continue Sunday, and Sunday looks to be the beginning of the end of the spring- like warmth for a little bit. An elongated upper level trough passes overhead Sunday night into Monday and we remain in its cold pool through mid next week. Temps will be in the low to mid 40s early next week, with lows in the 30s. Periods of precip continue and look to be mainly rain. JEE && .AVIATION... For the 00Z TAFs... The main concern is ceiling/visibility trends tonight. Lower MVFR cigs remain in place this evening with satellite showing the back edge of this cloud cover moving very little across north central IL. Right now expect that the clouds will hang on through the evening and likely overnight with a steady lowering to IFR and perhaps LIFR with time. Low level moisture remains abundant so expect that visibility will also lower to IFR. Provided that the clouds do remain in place then visibility should remain in the 1-2 mile or so range though some patchy lower visibility is possible. If the clouds do manage to break up this evening, which looks like the lower probability scenario, then visibility would likely drop under 1 mile and probably to 1/2 mile or less across some areas. Ceilings and visibility will improve into mid morning Thursday but the trend could be slower than indicated in the TAF. Otherwise, winds will turn from south to southeast then to east through the afternoon. A low pressure system will swing across the region Thursday evening bringing a period of rain with lowering cigs and vsby. May be a little fast on the arrival of steadier rain and lower vsby but some showers may begin to move into the area by Thursday evening. MDB && .MARINE... 226 PM CST Relatively quiet conditions continue on the lake. Southwest winds weaken and become south to southeast through Thursday as high pressure continues east. A weak surface low travels up the Mississippi Thursday before dissipating over the lake Friday morning. East winds increase to 10-20 kt over the southern end of the lake ahead of the low. Southeast winds 10-20 kt continue through Saturday night. Areas of fog may develop over the far southern end of the lake and nearshore waters Saturday. Winds become northeast and may increase to 15-25 kt over the northern end of the lake as a strong low shifts east across the gulf coast Sunday night into Monday. The low continues up the east coast early next week and winds become north. Guidance differs on the pattern early next week. JEE && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 18, 2:50 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 250 PM CST WED JAN 18 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 192100- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 250 PM CST WED JAN 18 2017 /350 PM EST WED JAN 18 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SIGNIFICANT FOG RISK. DISCUSSION: AREAS OF FOG WILL ONCE AGAIN DEVELOP THIS EVENING AND PERSIST OVERNIGHT. DENSE FOG IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY... LIMITED FLOODING RISK. LIMITED THUNDERSTORM RISK. LIMITED FOG RISK. DISCUSSION: THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING AND OVERNIGHT. MODERATE TO HEAVY RAINFALL WILL RENEW THREATS FOR FLOODING ALONG AREA STREAMS AND RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-192100- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 250 PM CST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. AREAS OF FOG WILL DEVELOP THIS EVENING AND PERSIST OVERNIGHT. DENSE FOG IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING AND OVERNIGHT. AREAS OF FOG ARE POSSIBLE SATURDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-192100- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 250 PM CST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. AREAS OF FOG WILL DEVELOP THIS EVENING AND PERSIST OVERNIGHT. DENSE FOG IS POSSIBLE ESPECIALLY OVER THE SOUTHERN HALF OF THE LAKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING AND NIGHT, MAINLY ACROSS FAR SOUTHERN LAKE MICHIGAN. AREAS OF FOG ARE POSSIBLE SATURDAY OVER THE FAR SOUTHERN END OF THE LAKE. && JEE VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 8:55 AM CST | Marine Dense Fog Advisory | LOT | 3 hr | |
| Jan 19, 9:42 AM CST | Areal Flood Warning | LOT | Lee, Ogle | 24 hr |
| Jan 19, 9:50 AM CST | River Flood Watch | LOT | Winnebago | 24 hr |
| Jan 19, 10:14 AM CST | River Flood Advisory | LOT | Winnebago | 6 days |
| Jan 19, 10:48 AM CST | River Flood Advisory | LOT | Will | 50 hr |
| Jan 19, 10:48 AM CST | River Flood Advisory | LOT | Kane, Kendall | 7 days |
Nearby
River Flood Warnings in Illinois, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.